Extreme Cold/Wind Chill, Central St. Louis
- When
- January 19, 12:00 AM CST to 12:00 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Bitterly cold temperatures, mainly in the teens and 20s below zero, combined with northerly winds to result in wind chill values as low as 40 below in portions of northeast Minnesota during the morning hours of January 19.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Bitterly cold temperatures, mainly in the teens and 20s below zero, combined with northerly winds to result in wind chill values as low as 40 below in portions of northeast Minnesota during the morning hours of January 19.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 18, 9:12 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
912 PM CST FRI JAN 18 2008
.UPDATE...MINOR CHANGES TO THE ZONES/GRIDS EXPECTED FOR THE REST
OF THE NIGHT. AM A LITTLE CONCERNED THAT SOME PLACES COULD REACH
WARNING CRITERIA...BUT WINDS HAVE BEEN DROPPING FAIRLY QUICKLY
MOST AREAS...SO THAT WILL HELP. WILL HAVE TO WATCH FOR POSSIBLE
UPGRADE TO WARNING AT SOME POINT LATER IN THE NIGHT. DEWPOINTS
WERE ALREADY IN THE 20 BELOW RANGE FOR MUCH OF THE AREA...SO THINK
MOS TEMPS ARE TOO HIGH. MAY NEED TO DROP TEMPS A BIT BASED ON HOW
THEY FALL THIS EVENING. THE OTHER AREA OF FOCUS FOR THE REST
OF THE NIGHT WILL BE ALONG THE SOUTH SHORE. SNOW SHOWERS CONTINUED
FROM NE DOUGLAS COUNTY...INTO THE BAYFIELD PENINSULA...WITH A FEW
SNOW SHOWER BANDS EVEN REACHING OVER TO THE HURLEY AREA. REPORTS
FROM BAYFIELD INDICATE VERY LIGHT AND VERY FINE SNOW FLAKES...WITH
JUST A TRACE OF SNOW. THINK THE NW SIDE OF THE PENINSULA MAY SEE A
BIT MORE...SO HAVE ADDED AN INCH OR TWO FOR THE NW PENINSULA...AND
OVER TO THE HURLEY AREA. OTHER THAN THAT...EVERYTHING IS IN GOOD
SHAPE.
&&
.PREV DISCUSSION... /ISSUED 330 PM CST FRI JAN 18 2008/
DISCUSSION...MAIN CONCERNS ARE ON HEADLINES TONIGHT THROUGH
SUNDAY MORNING. ARCTIC AIR PLUNGING SOUTHWARD WILL AFFECT THE FA
TONIGHT THROUGH SUNDAY. WIND SPEED EXPECTED TO REMAIN 5 MPH OR
GREATER INTO SUNDAY MORNING...COMBINED WITH THE VERY COLD
AIR...WIND CHILL VALUES WILL BE IN THE -25 TO -40F RANGE. THIS
MEETS ADVISORY CRITERIA AND HAVE ADJUSTED HEADLINES ACCORDINGLY.
SFC WIND WILL BE WESTERLY OVER LAKE SUPERIOR AND HAVE LOWERED
POPS/QPF/ACCUMULATION SIGNIFICANTLY FOR THE SOUTH SHORE OF LAKE
SUPERIOR TONIGHT INTO SUNDAY MORNING. OTHERWISE...SFC RIDGE AXIS
WILL BE NEARBY THROUGH MONDAY NIGHT RESULTING IN QUIET WEATHER
PATTERN.
AN UPPER LEVEL SHORT WAVE WILL APPROACH FROM THE NW BY TUESDAY.
HOWEVER...SINCE THE WAVE HAS POLAR ORIGINS...LITTLE MOISTURE WILL
BE INVOLVED AND SMALL POPS ARE IN PLACE. THE TROF WILL BE SLOW TO
MOVE THROUGH THE AREA...BUT PROGGED TO DEPART ON WEDNESDAY.
AVIATION...VFR CONDS UNDER CLR SKIES EXPECTED THROUGH THE TAF
PERIOD.
&&
POINT TEMPS/POPS...
DLH -22 -7 -23 -6 / 10 0 0 10
INL -24 -9 -25 -10 / 10 0 0 10
BRD -21 -4 -23 -5 / 10 0 0 10
HYR -21 -5 -22 -4 / 10 0 0 10
ASX -16 -5 -19 -1 / 60 10 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL 12 PM CST SUNDAY FOR CARLTON/SOUTHERN
ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-NORTHERN
AITKIN-NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN
ITASCA-NORTHERN ST. LOUIS-PINE-SOUTHERN AITKIN-SOUTHERN
CASS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
LAKE/LAKESHORE.
WI...WIND CHILL ADVISORY UNTIL 12 PM CST SUNDAY FOR ASHLAND-BAYFIELD-
BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.
DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1114 PM CST FRI JAN 18 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1114 PM CST FRI JAN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT DANGEROUSLY COLD WIND CHILLS FROM 25 TO 40 BELOW ARE EXPECTED ACROSS THE AREA TONIGHT. LOCAL 40 TO 50 BELOW WIND CHILLS ARE ALSO POSSIBLE. SEE THE LATEST WINTER WEATHER PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY COLD WIND CHILL READINGS ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND. PLEASE CONSULT THE LATEST WINTER WEATHER PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-191130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1114 PM CST FRI JAN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT SLOW TO MODERATE ICE GROWTH WILL CONTINUE ON WESTERN LAKE SUPERIOR...ESPECIALLY IN PROTECTED BAYS...INLETS...AND HARBORS AS COLD ARCTIC AIR REMAINS IN PLACE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAPID ICE GROWTH IS EXPECTED TO CONTINUE OVER THE WEEKEND ACROSS ALL OF WESTERN LAKE SUPERIOR. AN ICE ADVISORY IS IN EFFECT FOR ALL THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR FOR RAPID ICE FORMATION. FURTHER INFORMATION IS CONTAINED IN THE LATEST MARINE WEATHER STATEMENT FROM THE DULUTH NATIONAL WEATHER SERVICE OFFICE. DAP
The national radar mosaic for the moment the first event began.
4 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74086, 74089, 74094, 74099.